Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 12, 2024, 7:11 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2024, 7:11 PM CDT (00:11 UTC)
- Expired
- Sep 12, 2024, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WGUS54 KMEG 130011
FFWMEG
MSC033-TNC157-130315-
/O.NEW.KMEG.FF.W.0028.240913T0011Z-240913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
711 PM CDT Thu Sep 12 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern DeSoto County in northwestern Mississippi...
South Central Shelby County in Tennessee...
* Until 1015 PM CDT.
* At 711 PM CDT, Doppler radar indicated heavy rain across the
warned area. Between 3.5 and 4.5 inches of rain have fallen.
Additional rainfall amounts of 1.5 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southaven, Olive Branch, Horn Lake, Memphis, Whitehaven, Southwest
Memphis, Southeast Memphis, Midtown Memphis, Downtown Memphis,
Lynchburg, Plum Point, Parkway Village, Capleville, Jago, Alden
and White Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3512 9009 3512 9008 3513 9007 3514 9006
3515 9007 3516 9006 3516 8995 3514 8986
3511 8985 3503 8988 3497 8988 3493 8984
3489 8998 3494 9007 3502 9010
FLASH FLOOD...RADAR INDICATED
$$
AEHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:21 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 12, 6:21 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 PM CDT Thu Sep 12 2024
...New AVIATION...
.SYNOPSIS...
Issued at 325 PM CDT Thu Sep 12 2024
Francine continues to move through the Mid-South, bringing heavy
rainfall and strong wind gusts this afternoon. Strong winds will
continue through the evening, with heavy rainfall continuing for
portions of the Mid-South through at least Friday. A Wind Advisory
remains in effect for the entire area until 1 AM. A Flood Watch
continues for most of the area into this evening, with a small
portion along the Tennessee River continuing through Friday
Night.
&&
.DISCUSSION...
(This evening through next Wednesday)
Issued at 325 PM CDT Thu Sep 12 2024
Francine remains the main talking point for the forecast period,
with the remnant low pressure making its way across the Mid-South.
Several locations have gusted over 40 mph this afternoon, with
Memphis International Airport reporting a gust to 52 mph.
Strongest winds will continue now through this evening, slowly
continuing to move northward with the parent system. In addition
to the strong winds, heavy rainfall continues to be a problem
across the Mid-South and will continue into this evening for West
TN and NE AR. Several locations have already seen 3 to 4 inches,
with some locally higher amounts reported. The one good news thus
far in everything is that CAPE has remained negligible, thus no
thunderstorms have been in the mix. A Marginal Risk continues
across portions of North MS along the MS/AL border, but the
environment continues to remain stable over these locations and
latest trends indicate that it will continue to remain stable
into the evening. All of that to say, if we get a thunderstorm or
two it would be over north MS, but that looks unlikely at this
point.
As we move into the overnight hours and into tomorrow, there is an
isolated flooding threat that will continue along the TN River. A
few CAMs continue to paint an axis of heavy rainfall setting up by
tomorrow afternoon, that could bring and additional 2 to 3 inches
to those locations. There is a lot of uncertainty with where this
axis will set up, but have included some locations in an
additional Flood Watch through tomorrow. Expect for temperatures
to remain well below-normal again tomorrow as cloud coverage will
aid in keeping high temperatures in the 70s across the area.
Forecast will remain somewhat unsettled through the weekend and
into the beginning of next week as the remnant low pressure from
Francine will remain over the Mid-South. Most models keep at least
some precipitation in the area through Monday. Parent low will
finally track eastward by Tuesday, bringing a warmer and drier
airmass back to the Mid-South. By the middle of next week, expect
for high temperatures to return to near normal in the mid 80s.
&&
.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Thu Sep 12 2024
Rain showers associated with the remnants of Tropical Depression
Francine cover much of the Mid-South with rain continuing through
Friday morning. By Friday afternoon, showers will become more
scattered in nature. Ceilings will be mainly MVFR tonight with a
period of IFR ceilings from time to time. IFR ceilings should
prevail on Friday morning but return to MVFR levels in the
afternoon. Winds will start out from the northeast at around 20
knots with higher gusts this evening. Some low level wind shear is
possible over portions of west Tennessee. Winds will be southeast
around 15 knots with higher gusts overnight. Southeast winds will
diminish some on Friday.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Friday for ARZ009-018-026>028-035-
036-048-049-058.
Flood Watch until 10 PM CDT this evening for ARZ026>028-035-036-
048.
Flood Watch until 7 PM CDT this evening for ARZ049-058.
MO...Wind Advisory until 1 AM CDT Friday for MOZ113-115.
MS...Wind Advisory until 1 AM CDT Friday for MSZ001>017-020>024.
Flood Watch until 7 PM CDT this evening for MSZ001>017-020>024.
TN...Wind Advisory until 1 AM CDT Friday for TNZ001>004-019>022-
048>055-088>092.
Flood Watch until 10 PM CDT this evening for TNZ019-020-048>052-
088>090.
Flood Watch from 10 PM CDT this evening through Saturday morning
for TNZ021-022-053>055-091-092.
&&
PUBLIC FORECAST...CMA
AVIATION...ARSIn the hours before
Local storm report, Sep 12, 3:43 PM CDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
343 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Non-Tstm Wnd Dmg 5 WSW Mantachie 34.29N 88.57W
09/12/2024 Lee MS Public
Small tree reported down on CR 1451 near
Mooreville.
&&
CMALocal storm report, Sep 12, 4:33 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
433 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Non-Tstm Wnd Dmg 3 SW Harmontown 34.50N 89.70W
09/12/2024 Lafayette MS Public
A tree was knocked down on a house on New
Hope Road.
&&
SJMLocal storm report, Sep 12, 4:50 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
450 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Non-Tstm Wnd Dmg 5 WNW Denmark 34.34N 89.43W
09/12/2024 Lafayette MS Utility Company
A power pole was broken near the Highlands
area east-southeast of Oxford on Highway 6.
&&
SJMLocal storm report, Sep 12, 5:31 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
531 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Non-Tstm Wnd Dmg Marked Tree 35.53N 90.42W
09/12/2024 Poinsett AR Fire Dept/Rescue
Tree down on Madison Street in Marked Tree.
&&
SJMLocal storm report, Sep 12, 6:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
653 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Non-Tstm Wnd Dmg Parkin 35.26N 90.55W
09/12/2024 Cross AR Amateur Radio
A large tree more than 2 feet in diameter
fell in Parkin taking down a power pole and
power lines.
&&
SJMLocal storm report, Sep 12, 6:54 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
654 PM CDT Thu Sep 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Non-Tstm Wnd Dmg Frayser 35.22N 89.97W
09/12/2024 Shelby TN Broadcast Media
A large tree was knocked down on a car in
Frayser.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:45 AM CDT | Areal Flood Advisory | MEG | Prentiss | 2 hr |
| Sep 13, 9:32 AM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss | 102 min |
| Sep 13, 5:15 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 3 hr |
| Sep 13, 5:51 PM CDT | Areal Flood Advisory | MEG | Itawamba, Prentiss, Tishomingo | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2024Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.